Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 89, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 7, 2022, 9:02 PM CDT for Appanoose County, Decatur County, Wayne County, Iowa. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2022, 9:02 PM CDT (02:02 UTC)
- Expired
- Jun 7, 2022, 10:00 PM CDT
- In force
- 58 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Appanoose County, IA, Decatur County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 120 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 8:35 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.0 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 799 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1456 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 7.9
The text
As transmitted.
457
WUUS53 KDMX 080202
SVRDMX
IAC007-053-185-080300-
/O.NEW.KDMX.SV.W.0089.220608T0202Z-220608T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
902 PM CDT Tue Jun 7 2022
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
East central Decatur County in south central Iowa...
Wayne County in south central Iowa...
Southwestern Appanoose County in south central Iowa...
* Until 1000 PM CDT.
* At 901 PM CDT, a severe thunderstorm was located 7 miles east of
Leon, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Allerton and Clio around 920 PM CDT.
Other locations in the path of this severe thunderstorm include
Corydon and Seymour.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4069 9369 4086 9344 4069 9300 4059 9300
4058 9354
TIME...MOT...LOC 0201Z 294DEG 36KT 4076 9362
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Krull4 follow-up statements
210
WWUS53 KDMX 080223
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
923 PM CDT Tue Jun 7 2022
IAC007-053-185-080300-
/O.CON.KDMX.SV.W.0089.000000T0000Z-220608T0300Z/
Decatur IA-Wayne IA-Appanoose IA-
923 PM CDT Tue Jun 7 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR EAST CENTRAL DECATUR...SOUTHERN WAYNE AND SOUTHWESTERN APPANOOSE
COUNTIES...
At 922 PM CDT, a severe thunderstorm was located 7 miles southwest of
Corydon, moving east at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Seymour.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4071 9364 4080 9344 4069 9300 4059 9300
4058 9354
TIME...MOT...LOC 0222Z 289DEG 35KT 4069 9343
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Krull360
WWUS53 KDMX 080231
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
931 PM CDT Tue Jun 7 2022
IAC053-080240-
/O.CAN.KDMX.SV.W.0089.000000T0000Z-220608T0300Z/
Decatur IA-
931 PM CDT Tue Jun 7 2022
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DECATUR COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Iowa.
LAT...LON 4073 9354 4077 9341 4069 9300 4059 9300
4058 9348
TIME...MOT...LOC 0230Z 294DEG 36KT 4065 9332
$$
IAC007-185-080300-
/O.CON.KDMX.SV.W.0089.000000T0000Z-220608T0300Z/
Wayne IA-Appanoose IA-
931 PM CDT Tue Jun 7 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHERN WAYNE AND SOUTHWESTERN APPANOOSE COUNTIES...
At 930 PM CDT, a severe thunderstorm was located 7 miles south of
Corydon, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Corydon, Seymour, Allerton and Clio.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4073 9354 4077 9341 4069 9300 4059 9300
4058 9348
TIME...MOT...LOC 0230Z 294DEG 36KT 4065 9332
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Krull131
WWUS53 KDMX 080244
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
944 PM CDT Tue Jun 7 2022
IAC007-185-080300-
/O.CON.KDMX.SV.W.0089.000000T0000Z-220608T0300Z/
Wayne IA-Appanoose IA-
944 PM CDT Tue Jun 7 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHEASTERN WAYNE AND SOUTHWESTERN APPANOOSE COUNTIES...
At 944 PM CDT, a severe thunderstorm was located 10 miles southeast
of Corydon, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Seymour and Allerton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4069 9340 4071 9334 4065 9300 4059 9300
4058 9338
TIME...MOT...LOC 0244Z 289DEG 26KT 4063 9324
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Krull692
WWUS53 KDMX 080257
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
957 PM CDT Tue Jun 7 2022
IAC007-185-080307-
/O.EXP.KDMX.SV.W.0089.000000T0000Z-220608T0300Z/
Wayne IA-Appanoose IA-
957 PM CDT Tue Jun 7 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WAYNE AND
SOUTHWESTERN APPANOOSE COUNTIES WILL EXPIRE AT 1000 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Iowa.
LAT...LON 4069 9340 4071 9334 4065 9300 4059 9300
4058 9338
TIME...MOT...LOC 0257Z 294DEG 36KT 4058 9309
$$
KrullWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 7:00 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jun 7, 7:00 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 700 PM CDT Tue Jun 7 2022 ...Updated for the 00z Aviation Discussion... .SHORT TERM.../Tonight through Wednesday Night/ Issued at 334 PM CDT Tue Jun 7 2022 Key Messages: - Severe storms possible into this evening over the southwest forecast area. Large hail and damaging winds are the primary threats. - Precipitation ending Wednesday morning then clearing into the afternoon. Vigorous short wave is currently diving southeast out of Wyoming and into Nebraska and South Dakota with strong to severe storms developing in advance of the system in the western portions of those states. Generally light flow is in place across Iowa with high pressure ridged just to the north and east of the area. Instability is building into south central and western Iowa. Expect storms to begin developing over east central Nebraska and west central Iowa by late this afternoon then dive southeast across the southwest CWA with additional weaker activity developing to the north. Profiles are favorable for supercell development though the light flow in the 0-500m level with the best shear above that layer. This will be favorable supercells with large hail and some damaging wind gusts. There is some landspout potential over west central Iowa during the initial updraft development stage near a surface wind weakness and where 0-3km CAPE values approach 100 J/kg along with sufficient surface vorticity. Locally heavy rainfall is also possible with these storms but not expecting any significant hydro issues beyond ponding. Additional storms may develop over northern Iowa after midnight. No severe weather is anticipated with this activity which likely will lingering into Wednesday morning before the drier air arrives. High pressure arrives Wednesday night with pleasant temperatures expected for the overnight. && .LONG TERM.../Thursday through Tuesday/ Issued at 334 PM CDT Tue Jun 7 2022 Key messages: -A threat for heavy rainfall exists Thursday night into Friday. -Low confidence rain chances over the weekend. -A period of fair weather sets in at the beginning of next week. Low-level layers remain saturated through much of the period with lots of moisture transport from the pacific and some from the Gulf. A better setup looks to be in place Thursday with a low over the Rockies and a high over the southeast region that will act to fling moisture way north into the upper Midwest. PWATs will be nearing 150% of normal with values approaching 1.5". Another shortwave propagates down the northwest flow in the west. The more favorable shear and greatest instability and will be located in Nebraska and Kansas where another MCS may form. There is some suggestion that a secondary band of rainfall will form off of a boundary over Iowa. There is some elevated instability and sufficient moisture supply that will sustain this, but confidence is lower for low-level supply due to the Gulf transport being disrupted by the expected MCS. Additional waves of energy propagate towards the region Saturday and Sunday night, although uncertainty still remains regarding location and timing of any possible rainfall. The warm sector of the ridge will arrive at the beginning of next week and finally bring some warming, hinted by positive 2m temperature anomalies. Additional energy will begin to build in the west, signaling a continued active weather pattern next week. We will continue to monitor the forecast period for periods of heavy rainfall. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 645 PM CDT Tue Jun 7 2022 Main aviation concerns are the shower/storm chances tonight into tomorrow morning. Have attempted to time out initial wave this evening followed by larger complex mainly over south to central areas into late evening with additional development over the north/east late overnight/early Wednesday. Updates will likely be needed later this evening as storms progress. Some storms could have hail and gusty winds, including >35 knot gusts with storm outflow, but strongest storms may remain southwest of TAF sites. Ceilings also expected to lower through the overnight hours into at least MVFR but may be IFR at times. Some visibility restrictions may also occur with storms. Outside of storm wind gusts, winds expected to be light and variable tonight becoming gusty and out of the north by late tomorrow morning. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Donavon LONG TERM...Jimenez/Donavon AVIATION...KCM
Hazardous weather outlook, Jun 7, 3:32 PM CDT, 5 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 332 PM CDT Tue Jun 7 2022 IAZ033-034-044>046-057>060-070>074-081>086-092>097-082045- Sac-Calhoun-Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Polk- Cass-Adair-Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Monroe- Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 332 PM CDT Tue Jun 7 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A few strong to severe thunderstorms are possible later this afternoon into tonight in southwest Iowa. The main hazards are damaging wind gusts, large hail, and perhaps locally heavy rainfall. Greatest severe risk will be during the late afternoon and evening hours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorms are possible later on Thursday with the severe threat looking low at this time. Heavy rainfall is possible at times and may lead to some localized flooding concerns. Another round of storms is possible Saturday night into Sunday morning with the severe threat better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today and tonight. IAZ004>007-015>017-023>028-035>039-047>050-061-062-075-082045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster- Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama- Jasper-Poweshiek-Mahaska- 332 PM CDT Tue Jun 7 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A few showers and thunderstorms are possible tonight. Some storms may produce hail and gusty winds, as well as some locally heavy rainfall. Showers and storms could last through tomorrow morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorms are possible later on Thursday with the severe threat looking low at this time. Heavy rainfall is possible at times and may lead to some localized flooding concerns. Another round of storms is possible Saturday night into Sunday morning with the severe threat better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today and tonight.
In the hours before
Local storm report, Jun 7, 7:10 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
710 PM CDT TUE JUN 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST 1 W ATLANTIC 41.40N 95.03W
06/07/2022 M67 MPH CASS IA AWOS
&&
DMDLocal storm report, Jun 7, 7:34 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
734 PM CDT TUE JUN 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM HAIL FONTANELLE 41.29N 94.56W
06/07/2022 M1.00 INCH ADAIR IA EMERGENCY MNGR
&&Local storm report, Jun 7, 7:53 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
753 PM CDT TUE JUN 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM HAIL 3 W ORIENT 41.20N 94.48W
06/07/2022 M1.00 INCH ADAIR IA TRAINED SPOTTER
NICKEL TO QUARTER SIZED HAIL.
&&Local storm report, Jun 7, 7:55 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
755 PM CDT TUE JUN 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM HAIL ORIENT 41.20N 94.42W
06/07/2022 E0.88 INCH ADAIR IA AMATEUR RADIO
NICKEL HAIL NORTH OF ORIENT.
&&
KCMLocal storm report, Jun 7, 8:12 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
812 PM CDT TUE JUN 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM TORNADO 3 SW ORIENT 41.17N 94.46W
06/07/2022 ADAIR IA STORM CHASER
REPORTED VIA TWITTER.
0745 PM TSTM WND DMG ORIENT 41.20N 94.42W
06/07/2022 ADAIR IA EMERGENCY MNGR
LARGE TREE DOWN ON HOUSE. TIME ESTIMATED.
0753 PM TSTM WND DMG 1 NW CRESTON 41.07N 94.38W
06/07/2022 UNION IA PUBLIC
REPORT FROM MPING: TREES UPROOTED OR
SNAPPED; ROOF BLOWN OFF.
&&Local storm report, Jun 7, 8:21 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
821 PM CDT TUE JUN 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG CRESTON 41.06N 94.36W
06/07/2022 UNION IA EMERGENCY MNGR
TREES, SHEDS, AND POWER LINES DOWN.
0800 PM TSTM WND GST 2 S CRESTON 41.03N 94.36W
06/07/2022 M68 MPH UNION IA AWOS
REPORTED AT 8 PM AND 805 PM.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 7:12 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass | 48 min |
| Jun 7, 7:28 PM CDT | Tornado Warning | DMX | Adair, Adams, Cass, Madison, Union | 32 min |
| Jun 7, 7:51 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Clarke, Decatur, Madison, Ringgold, Union | 39 min |
| Jun 7, 8:28 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Ringgold, Wayne | 47 min |
| Jun 7, 9:53 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 52 min |
| Jun 7, 10:30 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 60 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.